Alert archive / Colorado / Red Flag Warnings in 2018

Red Flag Warning 29, NWS Denver/Boulder, CO

June 14, 201812 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Jun 14, 2018, 3:27 AM MDT for 12 counties in Colorado. It took effect at Jun 14, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2018, 3:27 AM MDT (09:27 UTC)
In effect from
Jun 14, 2018, 12:00 PM MDT
Expired
Jun 14, 2018, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
3381 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS85 KBOU 140927
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
327 AM MDT Thu Jun 14 2018

COZ211-213-141730-
/O.NEW.KBOU.FW.W.0029.180614T1800Z-180615T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
327 AM MDT Thu Jun 14 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR JACKSON AND GRAND
COUNTIES BELOW 9000 FEET, FIRE WEATHER ZONES 211 AND 213... 

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from noon today to 7 PM MDT this evening.

* Affected Area...Fire Weather Zones 211 and 213.

* Timing...From noon today through 7 pm MDT this evening

* Winds...Southwest 15 to 25 mph with gusts up to 30 mph.

* Relative Humidity...As low as 8 percent.

* Impacts...Warm temperatures, low humidities and gusty winds 
  will cause vegetation to dry out and make dangerous fire 
  behavior possible. Rapid growth and spread of fires can be 
  anticipated under these conditions. Outdoor burning is 
  strongly discouraged, check with local authorities on any burn 
  bans in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
018 
WWUS85 KBOU 141532
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
932 AM MDT Thu Jun 14 2018

...HIGH FIRE DANGER TODAY...

.A combination of very warm temperatures, low humidities, gusty
southwest winds, and isolated high based showers and thunderstorms
with stronger outflow winds will bring high fire danger to the 
area today. 

There is potential for dry thunderstorms that may produce new fire
starts, and strong, shifting outflow winds in excess of 40 mph 
which may fan any existing fires.

COZ212-214>218-241-142345-
/O.EXB.KBOU.FW.W.0029.180614T1800Z-180615T0200Z/
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
932 AM MDT Thu Jun 14 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE MOUNTAINS, FOOTHILLS, AND
PALMER DIVIDE...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND, LOW RELATIVE HUMIDITY, AND GUSTY OUTFLOW WINDS 
FROM POTENTIALLY DRY THUNDERSTORMS, which is in effect until 8 PM 
MDT this evening.

* Affected Area...Fire Weather Zones 212...214...215...216... 
  217...218 and 241.

* Timing...From noon today through 8 pm MDT this evening

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Warm temperatures, low humidities and gusty winds will
  cause vegetation to dry out and make dangerous fire behavior
  possible. Rapid growth and spread of fires can be anticipated
  under these conditions. New fire starts and strong, shifting
  winds will also be possible from dry thunderstorms. Outdoor 
  burning is strongly discouraged if not prohibited. Check with 
  local authorities on any burn bans in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ211-213-142345-
/O.EXT.KBOU.FW.W.0029.180614T1800Z-180615T0200Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
932 AM MDT Thu Jun 14 2018

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE HIGH MOUNTAIN VALLEYS...

* Affected Area...Fire Weather Zones 211 and 213.

* Timing...From noon today through 8 pm MDT this evening

* Winds...Southwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Warm temperatures, low humidities and gusty winds will
  cause vegetation to dry out and make dangerous fire behavior
  possible. Rapid growth and spread of fires can be anticipated
  under these conditions. New fire starts and strong shifting
  winds will also be possible from dry thunderstorms. Outdoor 
  burning is strongly discouraged if not prohibited. Check with 
  local authorities on any burn bans in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
035 
WWUS85 KBOU 142058
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
258 PM MDT Thu Jun 14 2018

.A combination of very warm temperatures, low humidities, gusty 
southwest winds, and isolated high based showers and thunderstorms
with stronger outflow winds will bring high fire danger to the 
area today.

There is potential for dry thunderstorms that may produce new
fire starts, and strong, shifting outflow winds in excess of
40 mph which may fan any existing fires.

COZ211>218-241-150200-
/O.CON.KBOU.FW.W.0029.000000T0000Z-180615T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
258 PM MDT Thu Jun 14 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR MOUNTAINS, MOUNTAIN
VALLEYS, FOOTHILLS, AND PALMER DIVIDE ABOVE 6000 FEET...

* Affected Area...Fire Weather Zones 211...212...213...214... 
  215...216...217...218 and 241.

* Timing...through 8 pm MDT this evening

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Warm temperatures, low humidities and gusty winds will
  cause vegetation to dry out and make dangerous fire behavior
  possible. Rapid growth and spread of fires can be anticipated
  under these conditions. New fire starts and strong, shifting 
  winds will also be possible from dry thunderstorms. Outdoor 
  burning is strongly discouraged if not prohibited. Check with 
  local authorities on any burn bans in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
361 
WWUS85 KBOU 150158
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
758 PM MDT Thu Jun 14 2018

COZ211>218-241-150300-
/O.EXP.KBOU.FW.W.0029.000000T0000Z-180615T0200Z/
Jackson County Below 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Grand and Summit Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
Elbert/Central and East Douglas Counties Above 6000 Feet-
758 PM MDT Thu Jun 14 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds have decreased, humidity is gradually increasing, and weak
showers and thunderstorms have diminished. Friday will be another
day of warm temperatures and low humidities. There should be a bit
less wind and a bit more moisture, but conditions will approach
Red Flag criteria again in the mountain valleys during the
afternoon. While thunderstorms will likely produce a bit more
rain, there will still likely be isolated dry lightning, as well
as gusty winds from some of the storms. While the fire danger will
be lower than today, it will still be high in most areas.

$$

Gimmestad

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Jun 14, 3:18 AM MDT, 9 minutes earlier.

Area forecast discussion, Jun 14, 3:18 AM MDT, 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
318 AM MDT Thu Jun 14 2018

.SHORT TERM...(Today and tonight)
Issued at 315 AM MDT Thu Jun 14 2018

High pressure aloft remains across New Mexico with a light to
moderate southwest to west flow over Colorado. Thermal ridge will
be over most of CWA today as 700mb temperatures inch higher to
around +18c. This will result in additional warming of 2-3 degrees
with strong mixing from 500mb to the surface. High temperatures
on the plains will be in the mid to upper 90s and likely the
hottest day of the week.

There will be a bit of mid level moisture around for some high
based showers/storms and the best chance looks to be over
mountains, Palmer Divide and over the eastern plains where low
level moisture remains a bit more plentiful. Strong and gusty
winds will be the main threat from showers. There will be a
elevated fire weather threat over the high mountain parks (see
fire weather discussion below)

.LONG TERM...(Friday through Wednesday)
Issued at 315 AM MDT Thu Jun 14 2018

The trend towards cooler and wetter weather is still on track for
the next several days starting with the cool down Friday following
the passage of a plains cold front during the morning hours.
Moisture spreading northward over Colorado on Friday will be of
subtropical origin, some of which will be wrapped around Hurricane
Bud which is now off the southern tip of Baja California.
Circulation around an unseasonably deep upper trough over the
Pacific Northwest early in the period is progged to spread
increasing amounts of specific humidity/precipitable water over the
forecast area during the weekend as remnants of Hurricane Bud move
up over Arizona. As the western trough and 500 mb low migrate south
along the spine of the California Sierra Nevadas, deeper subtropical
moisture is carried northward over Colorado, consequently increasing
the likelihood for wetting rainfall, initially west of the
Continental Divide Friday afternoon and Saturday, then along and
east of the Divide Sunday through Wednesday night. Should also see
considerable cloud cover during the period, particularly during the
afternoon and overnight hours, resulting in cooler daytime
temperatures. Question remains, how much deep convection, i.e., t-
storm development, will occur with the limited sunshine? Often, too
much moisture, i.e., heavy cloud cover, has led to less than
expected shower and t-storm formation. This could be one of those
situations. However, the models, notably the ECMWF, indicate pockets
of 0.50-1.50 inch rainfall amounts during the afternoon and evening
hours Friday, Saturday and Sunday. The greater amounts are indicated
along and east of the Front Range on Sunday associated with moist
northeasterly sfc-700mb flow following the passage of a cold front
that morning, and on Monday along the Front Range and in Park County
with a moist southeasterly flow. Precipitable water amounts on the
plains both days according to the GFS and ECMWF range from 0.8-1.2
inches.

On Tuesday and Wednesday, precipitable water values continue to
creep up with southeasterly flow aloft as the upper low nears srn
California. An east-southeast low-level flow on the plains is also
expected to moisten, leading to a greater chance for heavy rainfall,
especially over and along the lee slope of the Front Range. Models
indicate PW values in the 1.20-1.45 inch range east of the mtns both
days. By Thursday, a shift back to a more southwesterly mean layer
flow is expected to reduce specific humidity and PW values across
the region and therefore decrease the chance of t-storms, except
acrs ern sections of the CWA where low-level moisture will remain
plentiful requiring higher PoPs for this area. Temperatures during
this three day period are expected to run several degrees below
average, with Thursday being the warmest day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 315 AM MDT Thu Jun 14 2018

Still southerly winds will be over APA/DEN through the night but
will gradually weaken and shift west and northwest during the
afternoon. Could be some isolated high based showers late in the
day/evening but coverage not enough to mention in the TAF. Will
need to watch out for these gusty outflow winds from any showers
that do develop.

&&

.FIRE WEATHER...
Issued at 315 AM MDT Thu Jun 14 2018

Critical fire weather returns to the high mountains parks for
fire weather zones 211..213 this afternoon and early evening
considering gusty southwest winds up to 30 mph and very low
humidities expected. Fuels have been deemed worthy of burning so
will issue a Red Flag Warning for these zones.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 7 PM MDT this evening for
COZ211-213.

&&

SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Entrekin
FIRE WEATHER...Entrekin
Hazardous weather outlook, Jun 13, 10:56 AM MDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1056 AM MDT Wed Jun 13 2018

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1056 AM MDT Wed Jun 13 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Increased moisture over eastern Colorado will bring isolated to
scattered thunderstorms this afternoon and early evening. A few
storms could become severe east of I-25 with large hail and
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase, first in the High country on
Thursday, and eventually across the entire outlook area from Friday
through the weekend. By Saturday and Sunday, some slow moving storms
particularly over higher elevations could produce locally heavy
rainfall. After near record heat on Thursday, temperatures are
expected to gradually lower through early next week with a couple
of cold fronts moving through the area. A relatively moist
upslope flow behind these fronts should also increase the chance
of the showers and thunderstorms over and along the Front Range
and Palmer Divide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:23 PM MDTSpecial Weather StatementBOUWeld37 min
Jun 14, 4:28 PM MDTSpecial Weather StatementBOUDenver32 min

Nearby

Red Flag Warnings in Colorado, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.